Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 268, NWS Springfield, MO

May 31, 2017Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2017, 5:47 PM CDT for Barry County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 5:47 PM CDT (22:47 UTC)
Expired
May 31, 2017, 6:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KSGF 312247
SVRSGF
MOC009-312330-
/O.NEW.KSGF.SV.W.0268.170531T2247Z-170531T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
547 PM CDT WED MAY 31 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Barry County in southwestern Missouri...

* Until 630 PM CDT

* At 547 PM CDT, a severe thunderstorm was located over Washburn, or
  8 miles southwest of Cassville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Table Rock Lake...                Roaring River State Park...
  Cassville...                      Shell Knob...
  Seligman...                       Exeter...
  Washburn...                       Golden...
  Emerald Beach...                  Eagle Rock...
  Chain-O-Lakes...                  Arrow Point...
  Wayne...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9405 3668 9405 3666 9358 3650 9358
TIME...MOT...LOC 2247Z 282DEG 23KT 3658 9397 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
3 follow-up statements
589 
WWUS53 KSGF 312301
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
601 PM CDT WED MAY 31 2017

MOC009-312330-
/O.CON.KSGF.SV.W.0268.000000T0000Z-170531T2330Z/
Barry MO-
601 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN BARRY COUNTY...

At 601 PM CDT, a severe thunderstorm was located over Seligman, or 10
miles southwest of Cassville, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Table Rock Lake...                Roaring River State Park...
Cassville...                      Shell Knob...
Seligman...                       Exeter...
Washburn...                       Golden...
Emerald Beach...                  Eagle Rock...
Chain-O-Lakes...                  Arrow Point...
Wayne...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9405 3668 9405 3666 9358 3650 9358
TIME...MOT...LOC 2301Z 299DEG 16KT 3653 9394 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
841 
WWUS53 KSGF 312312
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
612 PM CDT WED MAY 31 2017

MOC009-312330-
/O.CON.KSGF.SV.W.0268.000000T0000Z-170531T2330Z/
Barry MO-
612 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BARRY COUNTY...

At 612 PM CDT, a severe thunderstorm was located over Gateway, or 12
miles south of Cassville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Roaring River State Park...       Seligman...
Washburn...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9401 3660 9400 3660 9385 3650 9385
TIME...MOT...LOC 2312Z 312DEG 13KT 3650 9395 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
962 
WWUS53 KSGF 312323
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
623 PM CDT WED MAY 31 2017

MOC009-312332-
/O.EXP.KSGF.SV.W.0268.000000T0000Z-170531T2330Z/
Barry MO-
623 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARRY COUNTY WILL
EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southwestern Missouri.

LAT...LON 3650 9401 3660 9400 3660 9385 3650 9385
TIME...MOT...LOC 2322Z 282DEG 23KT 3649 9388 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:18 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 31, 3:18 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
318 PM CDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed May 31 2017

Thunderstorms have developed across eastern Kansas into Western
Missouri this afternoon. Instability has increased across these
areas with MLCAPE values greater than 1500 J/kg. Instability
decreases to the east. A Severe Thunderstorm Watch is in effect
until 8 pm for southeastern Kansas and the western Missouri
Ozarks generally along and west of Highway 65. High to 70 mph and
hail to around golf ball size are expected with the srongest
storms this afternoon into early this evening. Storms should
weaken as they spread east, especially as they push into the
eastern Ozarks this evening into the area of weaker instability.
Storms will likely dissipate altogether late this evening.

An upper level trough is spreading south across the region and
additional storms are expected to develop from northeastern
Kansas/southeastern Nebraska to the southeast into portions of
central Missouri late tonight into early Thursday. The main risk
with this activity will be brief heavy rainfall and frequent cloud
to ground lightning strikes. A few strong to severe storms will
be possible with winds up to 60 mph and hail to the size of
quarters the risk. Scattered storms will be possible into Thursday
afternoon developing on outflows from tonight storms.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM CDT Wed May 31 2017

Thursday night into early Friday morning should be mainly dry. A
shortwave trough will then approach from the west with additional
showers and storms expected to develop Friday afternoon and
will remain possible into Saturday/Saturday night as the trough
tracks over the region.

A cold front will spread through the area behind this system
Sunday. Surface high pressure will then spread over the region
early next week bringing a dry period to the area. Highs in the
70s/low 80s can be expected early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed May 31 2017

For the KSGF, KJLN, and KBBG TAFS: Scattered storms are
developing across Kansas and central/northern Missouri early this
afternoon. This activity will continue to spread east and south
into the area this afternoon and evening. At this time the better
potential for this activity should remain north of the KBBG site,
but affect both the KSGF and KJLN sites and added tempo group to
cover thunderstorm potential at both these TAF sites.

Additional storms are then expected to develop across northeastern
Kansas into central Missouri late tonight into Thursday morning.
At this time this activity is expected to remain north of the TAF
sites.

VFR conditions are expected through much of the TAF period, though
a brief reduction in visibility will occur under any storm.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 31, 1:48 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Wed May 31 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

  Thunderstorms have developed across eastern Kansas and will
  continue to spread east across southeastern Kansas and the
  Missouri Ozarks this afternoon. Winds in excess of 60 mph and
  hail to the size of ping pong balls will be possible with the
  strongest storms. The better severe risk will be west of
  Highway 65, as instability is weaker farther east as the storms
  spread into the eastern Ozarks this evening. .

  Additional thunderstorms are then expected to develop late
  tonight and shift into portions of central Missouri. There is a
  limited risk for hail up to the size of quarters and damaging
  wind gusts to 60 mph. Frequent lightning and brief heavy
  rainfall can also be expected with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Thunderstorms may persist into Thursday morning across the
  central and eastern Missouri Ozarks with a limited severe
  weather risk. Additional thunderstorms may then develop
  in the afternoon across portions of the Missouri Ozarks.

  More thunderstorms are then expected from later Friday into
  Saturday night or early Sunday as a storm system moves
  across the region.

  Chances for thunderstorms then look low for most of the
  outlook area for early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this afternoon across
  southeastern Kansas and portions of the western Missouri
  Ozarks, generally along and west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 31, 2:12 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
212 PM CDT WED MAY 31 2017

KSZ097-101-MOZ088-093-312000-
Cherokee KS-Crawford KS-Jasper MO-Newton MO-
212 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTH CENTRAL
CRAWFORD...NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 300 PM
CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Mineral, or near Columbus, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Duenweg...                        Loma Linda...
Cherokee...                       Airport Drive...
Weir...                           Leawood...
Lowell...                         Silver Creek...
Alba...                           Sherman...

This includes Interstate 44 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3729 9507 3740 9487 3722 9415 3691 9462
      3700 9462 3700 9501 3711 9508
TIME...MOT...LOC 1912Z 276DEG 34KT 3722 9494

Lindenberg
Local storm report, May 31, 2:20 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     MCCUNE                  37.35N 95.02W
05/31/2017                   CRAWFORD           KS   PUBLIC

            TREE LIMBS DOWN IN MCCUNE.

&&

BURCHFIELD
Special weather statement, May 31, 2:52 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
252 PM CDT WED MAY 31 2017

KSZ101-MOZ088-093-312045-
Cherokee KS-Jasper MO-Newton MO-
252 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...WESTERN NEWTON AND
JASPER COUNTIES UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, or 7 miles west of Joplin, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Duquesne...                       Duenweg...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...
Lowell...                         Silver Creek...
Alba...                           Purcell...

This includes Interstate 44 between mile markers 0 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3700 9507 3734 9472 3723 9406 3681 9441
      3687 9462 3700 9462
TIME...MOT...LOC 1952Z 290DEG 20KT 3712 9463

Raberding
Local storm report, May 31, 3:53 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 NNW HARWOOD           37.97N 94.16W
05/31/2017  E1.00 INCH       VERNON             MO   PUBLIC

            QUARTER SIZE HAIL COVERING FARM PASTURE AS
            WELL AS WINDS ESTIMATED AT 60 MPH.

&&

BURCHFIELD
Special weather statement, May 31, 5:40 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
540 PM CDT WED MAY 31 2017

MOZ102-312330-
Barry MO-
540 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARRY COUNTY UNTIL
630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washburn, or 10 miles southwest of Cassville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roaring River State Park...       Cassville...
Seligman...                       Exeter...
Washburn...                       Eagle Rock...
Wayne...                          Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southwestern Missouri.

LAT...LON 3655 9408 3670 9407 3670 9373 3650 9373
      3650 9407
TIME...MOT...LOC 2240Z 280DEG 15KT 3659 9403

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:31 PM CDTSpecial Weather StatementSGFPolk44 min
May 30, 8:23 PM CDTSpecial Weather StatementSGFSt. Clair67 min
May 30, 8:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningSGFCedar, Dade56 min
May 30, 9:22 PM CDTSpecial Weather StatementSGFPolk53 min
May 30, 10:02 PM CDTSpecial Weather StatementSGFVernon43 min
May 30, 10:07 PM CDTSpecial Weather StatementSGFCedar38 min
May 30, 10:19 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon56 min
May 30, 10:50 PM CDTSpecial Weather StatementSGFCedar40 min
May 30, 11:06 PM CDTSpecial Weather StatementSGFDade39 min
May 30, 11:25 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade36 min
May 30, 11:37 PM CDTSpecial Weather StatementSGFPolk38 min
May 31, 2:03 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair29 min
May 31, 7:30 AM CDTRiver Flood WarningSGFCedar48 hr
May 31, 2:12 PM CDTSpecial Weather StatementSGFJasper48 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon61 min
May 31, 2:52 PM CDTSpecial Weather StatementSGFJasper, Newton53 min
May 31, 5:40 PM CDTSpecial Weather StatementSGFBarry50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.